ZocdocAnswersCould I possibly have pellagra?

Question

Could I possibly have pellagra?

I've always had a bit of dermatitis that my doctor said was nothing to worry about, but I've also been dealing with a lot of diarrhea lately (for a few months now). Is it possible that I have pellagra? How do you get tested for it?

Answer

Pellagra--otherwise known as vitamin B3 or niacin deficiency--can be a significant health problem. You are correct that pellagra is associated with dermatitis and diarrhea. In addition, pellagra is associated with sun sensitivity (part of the skin changes), hair loss, edema, an enlarged and red tongue, heart problems, generalized weakness, difficulty sleeping, mental confusion, difficulty maintaining balance, and dementia. Untreated, pellagra can lead to death after several years. Clearly, pellagra can be a very serious problem. Pellagra can develop in several settings, the most obvious of which is limited dietary intake of foods containing niacin. However, it can also develop in patients eating a low tryptophan diet (this includes diets low in soy, meat, poultry, fish,, and eggs) as tryptophan is converted to niacin. However, despite the medical significance of pellagra, it is unlikely that you would be suffering from it assuming you eat a typical diet. Pellagra was once a problem in parts of the United States where the diet was based exclusively on corn (which is low in niacin). Niacin itself is found in meat, dairy products ,eggs, many fruits and vegetables, and grains other than corn. It is also added to most grain-based products (cereal and bread) in the United States. So, unless you aren't eating any of those foods, your diarrhea and dermatitis are likely to be due to another problem. And in this case, as with any worrisome changes in your health, it is best to see your primary physician right away for a more detailed history and exam!

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.